Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Cannot deal with Topamax withdrawal, seeking help

  • By dddrose

    Hi,

    I am currently weaning off of 100mg of Topamax. I have managed to go down to 37.5mg a day over the course of 5 weeks. I should have been done with my wean by now; however, 25mg is completely unbearable. On day 4-5 I experience intense panic attacks, extreme confusion, dizziness, mood swings, and extremely elevated heart rate. I’ve tried going down to 25mg for the best two weeks and always went back up to the 37.5mg. This dosage is always fine.

    I spoke with my doctor today. I suggested that I try a quarter of a 25mg tablet for 31.25mg to see how that works. However, I am so discouraged at this point I don’t know what to do! I feel psychologically weak and emotionally discouraged.

    I am already extremely susceptible to panic disorder and generalized anxiety disorder. I take Paxil and Valium daily for both. I cannot believe that with both of those I’m still feeling this way! I barely made it home from work yesterday. I have a very generous PTO package and understanding colleagues, but I’ve already taken so much sick time for migraines and Topamax withdrawal symptoms.

    I woke up absolutely sobbing this morning at my wits end. I spent the day in bed. I wanted to see if my psychiatrist could see me today, but I did not feel well enough to drive anyway. Hoping that my Topamax plasma levels stabilize tomorrow and I feel better.

    I know everyone’s physiology is different, but may I please have some encouragement? Experiences?

    reply
  • By dddrose

    Hopefully you can all get the gist of this message. That is how confused I am. Should have re-read it before hitting post. My apologize.

    reply
  • By Nancy Harris Bonk Moderator

    Hi dddrose,

    I’ve not experienced this, but it sounds pretty awful, I’m sorry to hear you are going through this. Topamax tapering off goes slower for some people, it depends on how we metabolize medications.

    Hopefully your doctor will have some insight for you and I’m sure others will be along shortly to share their experiences with you.

    I hope today is a better day,
    Nancy

    reply
  • By amaniabdallah Moderator

    Hi there @dddrose, it sounds like it’s been really rough lately. I’m sorry to hear that you have spent the last day or so in bed and weren’t feeling well enough to drive. These migraine flares or attacks can be so debiliating and frustrating, especially with the withdrawal symptoms your’re experiencing. This community really gets it and I really hope you find some relief soon. Do you have a follow up with your doctor soon? Please keep us updated. We are sending you hugs and love. Hope you have a better day/week! Best, Amani (@Migraine.com team)

    reply
  • By dddrose

    Hi,

    Thank you so much for your support. I am now on day 5 of being back on 37.5mg, up from the 25mg. My symptoms appear to be improving. I have a good support system around me and my sister took care of me on Saturday, and my husband returned from a business trip on Sunday.

    I spoke with my doctor about my issues via an online patient portal. We have an appointment this month on the 22nd. I am too physically drained to attempt another step in the wean for a few weeks. It’s been too taxing. I want nothing more than to be done with this–I am just prolonging the inevitable–but it’s been too difficult.

    Thank you for the support.

    reply
    • By amaniabdallah Moderator

      @dddrose, thank you for letting us know. I’m happy things have been improving and that you were able to talk to your healthcare team via the online portal and that you got an appointment coming up. Its so physically draining and emotionally discouraging but you’re doing the best you can- don’t forget that! Please keep us updated on what your doctor says and how the rest of the week goes. Best, Amani (@Migraine team).

      reply
  • By Draginfli

    Hi, I hope you are doing much better by now. I feel very selfish here, but I have been in 400mg of Topamax for many years now and it has quit working. I go in to see my doctor to switch to a CCRG in mid November. You know, over the years I’ve accidentally run out of Topamax for a few days, even a week while out of town and really felt awful – just like you are describing. I swore that I was feeling “withdrawal” symptoms but didn’t really have anything to compare them to so couldn’t explain at the ER. Yes, it was bad enough to go to the ER! I also have severe anxiety and PTSD. They said I was having panic attacks. I’m so sorry that this happened to you, but you really helped me very much. I came in to learn more about CCRG’s, but I learned that I need to slowly and carefully wean off the Topamax!
    Perhaps ask for a temporary increase in anti-anxiety medication just in case. I only take it in emergencies these days, but at 400mg – it might become an emergency?

    Again, I hope you are much better and that you have found something that helps with your migraines!

    reply
  • By Nancy Harris Bonk Moderator

    Hi Draginfli,

    Thank you for your supportive comments. It’s wonderful to know we’re not alone!

    Warmly,
    Nancy

    reply
    • By Draginfli

      Hi Nancy,

      Thank you, it really is wonderful to know we aren’t alone. I’ll get on a support group and feel less alone by caring and feeling cared about back and it’s amazing. Then, I’ll just stop for a long time. I’m not sure why exactly, but when I come back I’m reminded immediately – usually by the first post – that it could easily have been me writing those exact words. Maybe I can’t say it as concisely or briefly, but you know? It’s like they’re thinking what I’m thinking except lots of times they might know more and teach me something important. I do immediately understand and want to share, help, let the person know that they are far from alone and that they just helped me feel less alone in all this.

      Thanks for spending your valuable time moderating a group like this.
      Angela aka Draginfli

      reply
  • By Nancy Harris Bonk Moderator

    Hi Angela,

    Well, reading your thoughts brought me to tears, happy ones!! It’s so wonderful to know people really benefit from this discussion forum, Knowing we’re not alone can make all the difference!!

    Here’s to a low pain day,
    Nancy

    reply